ArticleJournal of medical case reports2021
Steroid-refractory dermatologic and pulmonary toxicity in a patient on rituximab treated with pembrolizumab for progressive urothelial carcinoma: a case report.
Article in Journal of medical case reports, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
3 citing papers in PubMed, 8 citations in OpenAlex.
- Article
- Immune checkpoint inhibitors unleash pathogenic immune responses against the microbiota.Proceedings of the National Academy of Sciences of the United States of America · 2022Article
- Mechanism and Management of Checkpoint Inhibitor-Related Toxicities in Genitourinary Cancers.Cancers · 2022Review
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
8 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundIncreasingly widespread use of programmed cell death protein 1 (PD-1) immune checkpoint inhibitors (ICIs) for treatment of a variety of progressive malignancies continues to reveal a range of immune-related adverse events (irAEs), necessitating immunosuppressive therapy for management. While a single course of systemic corticosteroids may be sufficient for many irAEs, no clear standard-of-care guidelines exist for steroid-refractory cases. We present an unusual case of a patient who developed several steroid-refractory novel irAEs on pembrolizumab despite ongoing B cell-directed immunosuppressive therapy with rituximab, who ultimately noted resolution of symptoms with tacrolimus, a T-cell-directed immunosuppressant. CASE PRESENTATION: This 72-year-old Caucasian man with Waldenstrom's macroglobulinemia and myelin-associated glycoprotein (MAG) immunoglobulin M (IgM) antibody-associated neuropathy was being treated with maintenance rituximab and intravenous immunoglobulin when he was started on pembrolizumab (2.26 mg/kg) for metastatic urothelial cancer 31 months after surgery and adjuvant chemotherapy. After his third dose of pembrolizumab, he developed a painful blistering papular rash of the distal extremities. He received two more doses of pembrolizumab before he also developed diarrhea, and it was held; he was initiated on 1 mg/kg prednisone for presumed ICI-induced dermatitis and colitis. Skin biopsy 10 weeks after cessation of pembrolizumab and taper of steroids to 20 mg daily revealed a unique bullous erythema multiforme. He was then admitted with dyspnea and imaging concerning for necrotizing pneumonia, but did not respond to antibiotic therapy. Bronchoscopy and biopsy revealed acute fibrinous organizing pneumonia. His symptoms failed to fully respond to multiple courses of high-dose systemic corticosteroids and a trial of azathioprine, but pneumonia, diarrhea, and skin rash all improved markedly with tacrolimus. The patient has since completed his therapy for tacrolimus, continues off of ICI, and has not experienced a recurrence of any irAEs, though has more recently experienced progression of his cancer.
conclusionDespite immunosuppression with rituximab and intravenous immunoglobulin, two immunomodulators targeting B cells, ICI cessation, and systemic corticosteroid therapy, our patient developed two high-grade unusual irAEs, bullous erythema multiforme and acute fibrinous organizing pneumonia. Our patient's improvement with tacrolimus can offer critical insight into the pathophysiology of steroid-refractory irAEs.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.